Acute Adrenal Crisis

Overview, Causes, & Risk Factors

An acute adrenal crisis occurs when the adrenal glandssuddenly stop working as they should.

What is going on in the body?

There are two adrenal glands in the body, one on top of eachkidney. The outer part of each adrenal gland secretes key hormones.These hormones are called corticosteroids, which most people refer toas steroids. Steroids are needed for the body’s metabolismand healthy functioning.

What are the causes and risks of the condition?

For an adrenal crisis to happen, both adrenal glands muststop working well. Reasons why this may occur include the following:

  • bleeding into both adrenal glands
  • cancer that destroys both adrenal glands
  • infections of both adrenal glands
  • People can also have an adrenal crisis when they suddenlystop taking steroid medicines, such as prednisone. When a persontakes steroid medicines for more than a week, the adrenal glandsbecome used to not having to make their own steroids, so they stopworking as actively. If the person then suddenly stops taking steroids,the adrenal glands may not be able to start making their own quickly enoughto maintain healthy functioning of the body. This is particularly true if the body isunder stress.Stress can result from an illness, surgery, or other problem.

    Symptoms & Signs

    What are the signs and symptoms of the condition?

    A sudden adrenal crisis may cause signs and symptomssuch as the following:

  • abdominal pain
  • coma,which can occur in severe cases that are not treated quickly
  • confusion
  • dizzinessor light-headedness
  • fever
  • low blood pressure
  • nauseaand vomiting
  • salt imbalancesin the body
  • weakness
  • Diagnosis & Tests

    How is the condition diagnosed?

    A doctor may suspect acute adrenal crisis based on a person’shealth history and a physical exam. Blood tests can be used to confirm thediagnosis.

    Prevention & Expectations

    What can be done to prevent the condition?

    A person who has taken steroid medicine within the last yearand is now off the medicine should notify the doctor if he or she is facinga high level of stress.An extra dose of steroids may be needed when a person is going througha time of major stress.For instance, if a person needs surgery, steroids may be given before andafter the surgery to prevent problems.

    This condition can be brought on by stopping steroid pillstoo suddenly. If steroids are to be stopped, the doctor will always prescribewhat is called a tapering schedule. This means that the person will slowly decreasethe amount of steroids taken each day over a period of several days or a week.This tapering continues until the person is no longer taking any medicine.

    Here is an example of a steroid-tapering schedule:

  • Starting dose: 1 tablet 3 times a day
  • Then, 1 tablet 2 times a day for 2 more days
  • Then, 1 tablet 1 time a day for 2 more days
  • Then, 1 tablet 1 time a day every second day, then stop
  • NOTE: The schedule listed above is simply an example. Anyonetaking steroids will need to get exact instructions from their doctor for a safetapering schedule.

    Other causes of sudden adrenal crisis are much harderto prevent. Early treatment of certain infections, such astuberculosis,may prevent some cases.

    What are the long-term effects of the condition?

    If untreated, an acute adrenal crisis can causeshock, coma,and even death. All of these can usually be avoided with proper treatment.

    What are the risks to others?

    Acute adrenal crisis is not catching and does not posea risk to others.

    Treatment & Monitoring

    What are the treatments for the condition?

    Treatment must begin with steroid medicine, usually given through anintravenous line,also called an IV. Fluids often need to be added to the IV as well. If theadrenal crisis is caused by an infection, antibiotics may also be needed.

    What are the side effects of the treatments?

    Steroids have many side effects, including mood changesand high blood glucose levels.However, these side effects are usually not a problem in people with anadrenal crisis because the steroids are being used to replace what theirbody is missing. Antibiotics may cause allergic reactions,stomach upset, and a skin rash.

    What happens after treatment for the condition?

    Most people recover and can return to their regular activities.A short follow-up course of therapy with steroid pills may be prescribed. If theadrenal glands are permanently damaged, steroid medicines mayneed to be taken for life.

    How is the condition monitored?

    The person will have regular visits with the doctor. Bloodtests are often ordered. Any new or worsening symptoms should bereported to the doctor.

    Article type: xmedgeneral

    Advertisement